Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Do SNRI's dangerously raise adrenaline levels?
Apr 18, 2004

Hi, My psychologist recommends I take Effexor for my depression and anxiety, which have become big problems for me over the past few months. I was infected a year ago and am healthy, unmedicated with a low viral load and ok T's. I don't know much about brain chemistry, but understand that Effexor "inhibits the reuptake" of norepinephine. Would this mean increasing norepinephine (adrenaline)levels in my blood in general (or just in my brain?)or just smoothing the levels out? I've read that HIV replicates much faster in the presence of norepinephrine, and don't want to feel happier at the expense of my viral load.

Thanks

Response from Dr. Horwath

It is true that one of the effects of Effexor and many other antidepressants is to inhibit the reuptake of norepinephine. However, there is no evidence that the antidepressants have any effect on viral load. In fact, if you look at the evidence on depression in those with HIV, you find that the presence of depression is associated with shorter survival in people with AIDS. This may be due to the affects of depression on adherence to HAART, or may be due to other causes, but the treatment of depression in HIV is clearly indicated.

By the way, norepinephrine is not adrenaline, it is noradrenaline, a related but different molecule.



Previous
List of current antidepressants and effected neurotransmitter
Next
The use of Antidepressants

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement